Jan 10, 2008
My CD4 is consistently above 800 and VL non detect. I travel across time zones for work and find that whilst I never miss a dose I have on occassions taken meds 6 hours after or 2-4 hours before the established dosing time but not back-to-back and there is always interposing periods of stable adherence. Is there yet any research on effects (no effect or detriment) of this pattern? How much resistance risk (I know I am taking some) am I exposing myself to? Is there a window of efficacy errosion (in terms of the hours just after, and, over the long-term years) after an established dosing point that resistance is threatened, or, does solid adherence interspersed with the scenario noted above have an affect - known or suspected? Thank you.
Response from Dr. Sherer
Congratulations for the fine outcomes. It appears that what you and your doctor have been doing has been working.
I see no problem with the 2-4 hours dose before the scheduled time. The only potential down side would be a mildly HIGHER drug level in the blood, and the possiblity of increased side effects. It sounds as though this has not happened. I would mention this to your doctor, who can also look for biochemical evidence of increased toxicity with this practice via blood tests.
There is a potential problem with a delay as long as 6 hours AFTER the scheduled dose. There are no clinical outcome data based on this length of time, so we have to extrapolate from pharmacologic data based on the normal serum half-lives of the drugs you are taking. For some agents and regimens, this delay could lead to drug levels that are sub-therapeutic, and thus to drug resistance and virologic failure.
Not all regimens are the same pharmacologically, so you can ask your doctor about your specific regimen (which you did not describe). Some drugs have longer half-lives in the serum that offer some protection against this kind of delay, and some drugs also achieve very high drug levels that take longer to dissipate in the blood.
Another important consideration in the effect of missed doses is your current viral load and CD4 cell count, particularly the former. When an individual is fully suppressed, as you are, the impact of a delayed dose is less potentially serious than when an individual has just started treatment and their viral load, though declining, is still high.
The best strategy will be for you and your doctor to work out a plan that will prevent this type of extended delay between doses. While it can be difficult with a complex travel schedule, in most cases you can improve on past adherence with some simple changes.
I suggest that you talk to your doctor about your concerns and take a copy of this exchange with you.
Alcohol and Resistance
- Swollen Lymph Nodes After Vaginal Sex Worried I Have HIV
- Vomiting After Having Sex During Period Worried I Have HIV
- White Discharge After Oral Sex With No Protection Does It Mean I Have HIV
- White Tongue After Condom Broke Anal Worried I Have HIV
- Do You Get Back Pain When Your Out On Std?
- Does Lactose Cause Vaginal Infections?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.